Atopic Dermatitis and Photodrug Reaction to Thiazide Diuretic

September 15, 2006

A Photo Quiz to Hone Dermatologic Skills

Case 1:

A 6-year-old boy has a rash on his hands and feet that erupted shortly after he started first grade. His parents are concerned that he may be allergic to something at school, such as chalk. He is otherwise healthy.

What do you suspect is the cause of the boy's rash?

A.

Atopic dermatitis.

B.

Contact dermatitis.

C.

Psoriasis.

D.

Dermatophyte infection.

E.

Asteatotic eczema.

(Answer on next page.)

Case 1: The patient has atopic dermatitis, A. The hyperlinearity of the palms confirms the presence of atopy. The stress of starting first grade was sufficient to exacerbate his condition. The rash was controlled with a mild topical corticosteroid.

 

 

 

Case 2:

For 2 to 3 weeks, a 53-year-old woman has been bothered by a patchy pruritic rash on her arms that developed earlier this summer. She believes that it erupted after she did some yard work. She has a history of psoriasis on the elbows and knees; the current rash resembles her psoriatic outbreaks. She takes hormone replacement therapy and within the past year has started a combination of triamterene and hydrochlorothiazide for hypertension.

What type of rash is this?

A.

Psoriasis flare.

B.

Asteatotic eczema.

C.

Contact dermatitis.

D.

Photodrug reaction.

E.

Insect bite reaction.

(Answer on next page.)

Case 2: This patient had a photodrug reaction, D, to the thiazide component of her antihypertensive agent. Patients with psoriasis may experience psoriasislike reactions from physical trauma such as sunburn; this is known as the Köbner phenomenon. In this case, the clinical clue was the photodistributed pattern.

A psoriasis flare would not be confined to the arms. Asteatotic eczema is not usually seen in the summer and would be more extensive. Contact dermatitis usually features some linear lesions. Insect bites typically manifest as erythematous papules.

Case 3:

A 25-year-old woman who has had a low-grade fever and nonproductive cough for several days presents with a rash that appeared on her palms, arms, and legs 3 days ago. The rash is slightly pruritic and tender. The patient has been taking acetaminophen and an over-the-counter cough medicine; she also uses an oral contraceptive.

What does this look like to you?

A.

Adverse drug reaction.

B.

Guttate psoriasis.

C.

Erythema multiforme.

D.

Urticaria.

E.

Pityriasis rosea.

(Answer on next page.)

Bonus question: Which blood test might help establish the diagnosis?

Case 3: This patient had a Mycoplasma pneumoniae infection that resulted in an eruption of erythema multiforme, C. Effective treatment involves antibiotic therapy and oral corticosteroids.

An adverse drug reaction is a possibility; however, it is less likely with over-the-counter medications. Guttate psoriasis and pityriasis rosea are typically seen on the trunk and are pruritic but not tender. Urticaria waxes and wanes within 24 hours.

Answer to bonus question: Cold agglutinin testing can sometimes help identify Mycoplasma infections.1

 

 

Case 4:

A 6-year-old girl is brought for evaluation of an asymptomatic indurated erythematous lesion that erupted on the metacarpophalangeal joint of one hand 2 weeks ago. The patient has no history of trauma or exposure and is otherwise healthy.

Can you identify this lesion?

A.

Insect bite.

B.

Granuloma annulare.

C.

Wart.

D.

Contact dermatitis.

E.

Eczema.

(Answer on next page.)

Case 4: This patient has granuloma annulare, B, a self-limited eruption whose cause is unknown. A low-potency topical corticosteroid was prescribed, and the lesion gradually improved over the course of several weeks.

Insect bites and contact dermatitis are pruritic. Eczema is pruritic and scaly. This lesion has none of the features that characterize warts, such as a pebbling texture and, in some cases, punctate hemorrhages that suggest thrombosed capillaries.

References:

REFERENCE:


1.

Chian CF, Chang FY. Acute respiratory distress syndrome in

Mycoplasma

pneumonia: a case report and 0review.

J Microbiol Immunol Infect.

1999;32:52-56.